Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 140, NWS El Paso, TX

September 20, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 20, 2013, 3:32 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2013, 3:32 PM MDT (21:32 UTC)
Expired
Sep 20, 2013, 6:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:58 PM MDT, 34 minutes earlier.

Area forecast discussion, Sep 20, 2:58 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT FRI SEP 20 2013

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING AS LOW LEVEL
MOISTURE PERSISTS AND A WEAK COOL FRONT MOVED INTO THE RIO GRANDE
VALLEY. THE FRONT DISSIPATES ON SATURDAY ALTHOUGH LOW LEVEL MOISTURE
WILL REMAIN TO PRODUCE ISOLATED THUNDERSTORMS. SUNDAY AND MONDAY
WILL FINALLY SEE THE LOW LEVEL MOISTURE DIMINISH AS WEST WINDS ALOFT
AND WEST BREEZES AT THE SURFACE DEVELOP AND USHER IN DRIER AIR. JUST
A SLIGHT CHANCE OF MOUNTAIN THUNDERSTORMS IS ABOUT ALL WE CAN EXPECT
FOR THESE DAYS. TUESDAY AND BEYOND REMAIN DRY AND WARM...WITH HIGH
TEMPERATURES BACK ABOVE NORMAL.

&&

.DISCUSSION...
ILL DEFINED BACK DOOR COOL FRONT LIKELY INTO THE RIO GRANDE VALLEY
AND PERHAPS MOVING TO THE CONTINENTAL DIVIDE TONIGHT. BROAD EAST
FLOW DEVELOPED BEHIND THE FRONT BUT NOT MUCH CHANGE IN AIRMASS IS
APPARENT. AIRMASS CONTINUES TO BE MADE UP OF A QUITE MOIST LOW LEVEL
LAYER BELOW 600MB...AND A QUITE DRY LAYER ABOVE 500 MB. THIS WILL
CONTINUE THE ISOLATED THUNDERSTORMS TONIGHT...EXCEPT SCATTERED
VICINITY OF THE COOL FRONT. PW'S RANGE FROM ABT .8 INCHES WEST TO
1.1 INCHES EAST. 1.1 IS WELL ABOVE NORMAL SO SOME HEAVY RAIN STILL
POSSIBLE...MAINLY EAST OF THE RIO GRANDE VALLEY. FLASH FLOOD WATCHES
REMAIN IN EFFECT FOR THE MOUNTAIN ZONES DUE TO HIGHLY SATURATED
GROUND. SATURDAY NOT EXPECTED TO BE MUCH DIFFERENT ALTHOUGH FRONT
LOOKS TO BECOME DIFFUSE SO FOCUSING MECHANISM MAY NOT BE AROUND.

SUNDAY AND MONDAY...TRANSITION BEGINS BACK TO DRY PATTERN...PERHAPS
THE END OF THE 2013 MONSOON SEASON. ON SUNDAY MODELS SHOWING DRY
SCOURING WITH BREEZY WEST WINDS MOVING TO ABOUT THE CENTRAL CWA BY
LATE AFTERNOON. WILL KEEP LOW MOUNTAIN POPS IN AS THEY SEEM TO SCOUR
SLOWER THAN THE LOWLANDS. WILL ALSO PUT LOW POPS IN THE EAST HALF AS
HUNCH SAYS A THUNDERSTORM POSSIBLE ALONG THE SECONDARY DRY LINE THAT
FORMS AT THE LEAD EDGE OF THE WEST FLOW. TEMPERATURES WILL BEGIN
WARMING TREND.

TUESDAY AND BEYOND...MODELS NOW SHOWING THE MID LATITUDE WESTERLIES
DROPPING A BIT FURTHER SOUTH THAN EARLIER RUNS...SO CONTINUED DRY
AND ABOVE NORMAL TEMPERATURES. GFS STILL SHOWING SOME MID LEVEL
MOISTURE MOVING NORTH OVER THE AREA WED/THURS BUT NO APPARENT UPPER
TROUGHS TO HELP WITH LIFT SO LEFT POPS OUT.

&&

.AVIATION...VALID 21/00Z-22/00Z...
MAINLY VFR THROUGH THE PERIOD. P6SM FEW-SCT030-060 SCT-BKN070-110.
HOWEVER...THERE WILL BE AREAS OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WITH MVFR OR IFR CONDITIONS. WINDS GENERALLY 5-15 KTS
EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE GILA REGION AND OVER THE
SACRAMENTO MOUNTAINS UNTIL 10 PM THIS EVENING. MOST OF THE AREA WILL
HAVE ONLY ISOLATED ACTIVITY...BUT THE GILA AND SACRAMENTO MTNS WILL
HAVE SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING WITH THE
POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING. FOR SUNDAY...WESTERLY
WINDS BEHIND AN UPPER LEVEL TROUGH WILL SWEEP OUT THE MOISTURE AND
BRING DRY WEATHER WITH ABOVE NORMAL TEMPERATURES SUNDAY THROUGH AT
LEAST THE FIRST HALF OF NEXT WEEK. RELATIVE HUMIDITY SATURDAY IN THE
30 TO 40 PERCENT RANGE OVER LOWLANDS AND IN THE 40S AND 50S OVER
MOUNTAIN AREAS. DRIER AIR PUSHING IN SUNDAY WILL TAKE THE MINIMUM
AFTERNOON HUMIDITY DOWN BY AT LEAST 15 TO 25 PCT BY MONDAY. HAINES
INDICES LOW OR VERY LOW SATURDAY AND SUNDAY WITH VENTILATION RATES
MOSTLY FAIR OR BETTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  83  65  87  68 /  30  10  10   0  10
SIERRA BLANCA           57  82  59  82  62 /  30  20  10   0  10
LAS CRUCES              61  80  62  84  66 /  20  10  10   0  10
ALAMOGORDO              56  80  58  83  66 /  30  10  10  10  10
CLOUDCROFT              44  62  45  66  47 /  30  20  20  20  20
TRUTH OR CONSEQUENCES   58  80  59  82  59 /  20  10  10  10  10
SILVER CITY             54  75  56  78  57 /  30  20  20  10  10
DEMING                  60  80  60  86  54 /  20  10  10   0  10
LORDSBURG               65  86  63  87  57 /  20  20  10   0  10
WEST EL PASO METRO      64  83  65  86  70 /  30  10  10   0  10
DELL CITY               58  85  61  86  64 /  30  10  10   0  10
FORT HANCOCK            60  87  64  90  62 /  30  10  10   0  10
LOMA LINDA              51  76  58  81  65 /  30  10  10  10  10
FABENS                  62  87  64  87  62 /  30  10  10   0  10
SANTA TERESA            62  81  64  84  67 /  20  10  10   0  10
WHITE SANDS HQ          59  82  61  84  62 /  20  10  10   0  10
JORNADA RANGE           58  88  60  83  56 /  20  10  10   0  10
HATCH                   61  79  60  85  58 /  20  10  10   0  10
COLUMBUS                64  85  64  87  63 /  20  10  10   0  10
OROGRANDE               58  82  63  83  68 /  30  10  10  10  10
MAYHILL                 45  73  52  71  53 /  30  20  20  10  20
MESCALERO               46  74  52  69  51 /  30  20  20  10  20
TIMBERON                44  72  52  70  49 /  30  20  20  10  20
WINSTON                 48  73  51  77  50 /  30  30  30  10  10
HILLSBORO               53  78  55  81  59 /  20  20  20  10  10
SPACEPORT               58  82  58  82  63 /  20  10  10   0  10
LAKE ROBERTS            51  77  51  75  52 /  30  30  30  10  10
HURLEY                  54  76  55  81  59 /  20  20  20   0  10
CLIFF                   51  83  52  82  48 /  30  20  20  10  10
MULE CREEK              50  82  50  80  49 /  20  20  20  10  10
FAYWOOD                 55  76  56  81  58 /  20  20  20  10  10
ANIMAS                  61  88  62  85  59 /  20  20  10   0  10
HACHITA                 61  82  60  86  58 /  20  10  10   0  10
ANTELOPE WELLS          61  86  60  83  63 /  20  20  20   0  10
CLOVERDALE              57  81  58  79  64 /  20  20  20   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR NMZ401>403-
     408-414>416.

TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Sep 20, 11:08 AM MDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT FRI SEP 20 2013

NMZ401>417-TXZ418>424-211730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1108 AM MDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS...

RESIDUAL LOW LEVEL MOISTURE ALONG WITH A WEAK COOL FRONT MOVING WEST
TO ABOUT THE RIO GRANDE VALLEY WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH LATE EVENING. SOILS AND
DRAINAGES OF THE MOUNTAINS ARE QUITE SATURATED AND CAN NOT TAKE MUCH
ADDITIONAL RAINFALL BEFORE FLOODING OCCURS IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND
SUNDAY...MAINLY OVER MOUNTAINS. THE REMAINDER OF THE PERIOD SHOULD
REMAIN DRY WITH TEMPERATURES WARMING ABOVE NORMAL TUESDAY AND
BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

In the hours before

Local storm report, Sep 20, 3:32 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
332 PM MDT FRI SEP 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       1 WNW MIMBRES           32.86N 108.00W
09/20/2013  M1.00 INCH       GRANT              NM   TRAINED SPOTTER

            MM14 ON HWY 35. AMOUNT MEASURED IN 30 MINUTES.

&&

EVENT NUMBER EPZ1300640

FK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 6:23 PM MDTFlash Flood WarningEPZDoña Ana, Otero112 min
Sep 19, 6:31 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero59 min
Sep 19, 8:49 PM MDTSevere Thunderstorm WarningEPZLuna41 min
Sep 20, 6:22 AM MDTFlash Flood WatchEPZGrant, Hidalgo, Luna, Otero, Sierra16 hr
Sep 20, 2:57 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 20, 3:54 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 20, 4:42 PM MDTFlash Flood WarningEPZGrant2 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.